Ohio, 2019

Winter Weather in Ohio, February 20, 2019

February 20, 2019 · NWS PBZ · 10 events in 10 counties and zones

Low pressure tracked from the Plains to the upper Midwest on February 20th, before transitioning to a coastal system by the morning of the 21st. This low pushed a warm front northward across our region.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure tracked from the Plains to the upper Midwest on February 20th, before transitioning to a coastal system by the morning of the 21st. This low pushed a warm front northward across our region. Widespread precipitation was generated by deep moisture and an area of strong lift that accompanied the warm front. Precipitation started mainly as snow, but transitioned to a mostly brief period of mixed precipitation as warmer air moved in aloft. By late evening on the 20th, the passage of the warm front allowed all precipitation to change to rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 20, 12:40 AM EST, 20 minutes earlier.

Area forecast discussion, Feb 20, 12:40 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1240 AM EST Wed Feb 20 2019

.SYNOPSIS...
Snow will move in from south to north after midnight, with
mixed precipitation expected across the region on Wednesday
before transitioning to rain Wednesday night.

&&

.NEAR TERM /THROUGH TODAY/...
Adjusted sky cover for the latest update, with clouds
overspreading the area.

Previous Discussion...

Snow will move in from south to north after midnight, with 1-3
inches possible between midnight and sunrise south of Interstate
70.

The mixed bag of precipitation will start Wednesday morning,
with warmer air moving in aloft before warmer air moves in at
the surface. This will result in a transition zone of icy
precipitation for a couple of hours, with primarily freezing
rain but sleet also a possibility. By noon a small area of snow
should remain across the northeast, there will be a wide area of
multiple precipitation types, and all rain from Wheeling to the
south and west. As the afternoon continues, most locations
should transition to all rain, although freezing rain will
likely hang on a bit longer across northeastern counties and
across eastern Garrett county.

No changes were made to any of the headlines that were
previously issued. This includes an Areal Flood Watch primarily
from Interstate 70 south; a Winter Storm Warning for Garrett,
eastern Tucker, Fayette Ridges, and Westmoreland Ridges; and a
Winter Weather Advisory for the rest of the forecast area.
All locations will end up with at least a glaze of freezing
rain, while the warning counties could receive over a quarter
inch of freezing rain.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Freezing rain could still persist a little bit across northeast
counties and eastern Garrett county Wednesday evening, but
generally all precipitation should be falling as rain, possibly
transitioning to snow as it comes to an end Thursday morning.
Thursday afternoon, Thursday night, and Friday should all be dry
as high pressure moves into the region. Temperatures will be
seasonable during the daytime with highs in the 40s, with 30s
expected Wednesday night and 20s for Thursday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A large storm system will develop across the eastern United
States Saturday into Sunday, with precipitation starting to move
in Friday night and Saturday, with widespread rain continuing
Saturday night and temperatures starting to drop as a cold front
moves through Sunday. As the low pressure center moves east
Sunday night into Monday, showers may change over to snow. The
next system could bring some light rain or snow showers on
Tuesday. The warmest time period will be Saturday night and
Sunday, with temperatures rising into the 50s before falling
back towards freezing Sunday night.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Precipitation onset, in the form of snow, is expected to occur
between 08Z and 12Z from south to north, with a fairly rapid
deterioration to IFR/MVFR conditions. IFR conditions will then
persist as a mix with freezing rain and sleet occurs, and then
followed by a change to rain at most sites by/during the
afternoon. DUJ has the potential to hang on to this wintry mix
the longest, potentially beyond 00Z Thursday. As a low level jet
develops ahead of an advancing warm front during the afternoon,
low level wind shear will also become a possibility.

.Outlook...
Widespread restrictions will continue through Wednesday night
with the crossing warm front. Restrictions and gusty wind are
expected Thursday with the passage of a cold front. Restriction
potential returns with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 1 AM EST Thursday for MDZ001.
OH...Winter Weather Advisory until noon EST today for OHZ039>041-
     048>050-057>059-068-069.
     Flood Watch from 4 AM EST early this morning through late
     tonight for OHZ057>059-068-069.
PA...Winter Weather Advisory until noon EST today for PAZ020-021-
     029-031-073-075.
     Winter Weather Advisory from 7 AM this morning to 1 AM EST
     Thursday for PAZ009-016-023.
     Winter Storm Warning until 1 AM EST Thursday for PAZ074-076.
     Winter Weather Advisory from 7 AM this morning to 6 PM EST
     this evening for PAZ007-008-013>015-022.
     Flood Watch from 4 AM EST early this morning through late
     tonight for PAZ031-075-076.
WV...Winter Weather Advisory until noon EST today for WVZ001>004-
     012-021-509>513.
     Winter Storm Warning until 1 AM EST Thursday for WVZ514.
     Flood Watch from 4 AM EST early this morning through late
     tonight for WVZ003-004-012-021-509>513.

&&
Hazardous weather outlook, Feb 19, 3:05 AM EST, 21 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EST Tue Feb 19 2019

OHZ057>059-068-069-PAZ031-075-WVZ003-004-012-021-509>513-200815-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
305 AM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST
WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY
NIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ020-021-029-073-WVZ001-002-200815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Beaver-
Allegheny-Washington-Westmoreland-Hancock-Brooke-
305 AM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST
WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007-008-013>015-022-200815-
Mercer-Venango-Lawrence-Butler-Clarion-Armstrong-
305 AM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-PAZ074-WVZ514-200815-
Garrett-Westmoreland Ridges-Eastern Tucker-
305 AM EST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ009-016-023-200815-
Forest-Jefferson PA-Indiana-
305 AM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 1 AM EST
THURSDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ076-200815-
Fayette Ridges-
305 AM EST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY
NIGHT...

This Hazardous Weather Outlook is for southwest Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Belmont

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Belmont forecast zone
Reported by
Public
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

The public reported 2.2 inches of snow at St. Clairsville, and a trained spotter reported 2 inches at Bellaire.

Winter Weather, Carroll

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Carroll forecast zone
Reported by
Department of Highways
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

The county OHDOT office reported 5 inches of snow at Carrollton, and a trained spotter recorded 4 inches at Leesville. A trace of ice accretion was recorded at Carrollton by a trained spotter.

Winter Weather, Columbiana

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Columbiana forecast zone
Reported by
Department of Highways
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

The county OHDOT office reported 5 inches of snow near Lisbon, a report of 4.5 inches was received via social media at Glenmoor, and 3.7 inches was reported by a CoCoRaHS observer at Hanoverton.

Winter Weather, Coshocton

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Coshocton forecast zone
Reported by
Broadcast Media
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

The broadcast media received a report of 4.5 inches near Coshocton, and the county OHDOT office recorded 3 inches just to the north of Coshocton. A trained spotter measured 0.05 inch of ice accretion at Coshocton as well.

Winter Weather, Guernsey

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Guernsey forecast zone
Reported by
Department of Highways
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

The county OHDOT office reported 3 inches of snow near Cambridge, and a report of 2 inches was received via social media at Buffalo.

Winter Weather, Harrison

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Harrison forecast zone
Reported by
Department of Highways
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

The county OHDOT office reported 4.5 inches of snow near Cadiz, and a trained spotter reported 2.5 inches at Jewett.

Winter Weather, Monroe

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Monroe forecast zone
Reported by
Social Media
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

A report of 1.5 inches of snow and a trace of ice accretion at Woodsfield was received via social media.

Winter Weather, Muskingum

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Muskingum forecast zone
Reported by
Trained Spotter
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A trained spotter reported 3.5 inches of snow at Zanesville, while the county OHDOT office recorded 2 inches near Pleasant Grove.

Winter Weather, Noble

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Noble forecast zone
Reported by
Department of Highways
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

The county OHDOT office reported 1.5 inches of snow at Caldwell.

Winter Weather, Tuscarawas

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Tuscarawas forecast zone
Reported by
Department of Highways
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Several reports of 4 to 5 inches of snow were received from the county, with the high total of 5 inches received from the county OHDOT office at New Philadelphia.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810196, 810198, 810200, 810201, 810203, 810204, 810209, 810213, 810214, 810216.